Volume 17, issue 1 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Width is not additive

Ryan Blair and Maggy Tomova

Geometry & Topology 17 (2013) 93–156
Abstract

We develop the construction suggested by Scharlemann and Thompson in [Proc. of the Casson Fest. (2004) 135-144] to obtain an infinite family of pairs of knots Kα and Kα so that w(Kα#Kα) = max{w(Kα),w(Kα)}. This is the first known example of a pair of knots such that w(K#K) < w(K) + w(K) 2 and it establishes that the lower bound w(K#K) max{w(K),w(K)} obtained in Scharlemann and Schultens [Trans. Amer. Math. Soc. 358 (2006) 3781-3805] is best possible. Furthermore, the knots Kα provide an example of knots where the number of critical points for the knot in thin position is greater than the number of critical points for the knot in bridge position.

Keywords
width, thin position, connected sum, high distance surface
Mathematical Subject Classification 2010
Primary: 57M25, 57M27, 57M50
References
Publication
Received: 18 June 2010
Revised: 25 March 2012
Accepted: 16 July 2012
Published: 25 February 2013
Proposed: Cameron Gordon
Seconded: David Gabai, Ronald Stern
Authors
Ryan Blair
Department of Mathematics
University of Pennsylvania
David Rittenhouse Lab
709 South 33rd Street
Philadelphia, PA 19104-6395
United States
http://www.math.upenn.edu/~ryblair
Maggy Tomova
Department of Mathematics
University of Iowa
14 MacLean Hall
Iowa City, IA 52242-1419
United States
http://www.math.uiowa.edu/~mtomova